Pregnancy prevention often comes with side-effects. Many methods of birth control use hormones to prevent ovulation, and/or implantation of a fertilized egg into the lining of the uterus. The side-effects you experience depend on how your body tolerates increased hormone levels. This article will discuss if hormonal methods of birth control can cause diarrhea, and other side-effects you may experience. It also gives helpful tips on how to take birth control pills correctly to reduce chances of pregnancy and adverse reactions.
Birth control hormones have long been known to cause “tummy upset,” but nausea has always been the most commonly reported of those issues. Birth control can cause diarrhea in some instances, and with use over five years birth control may lead to chronic bowel inflammation.
Studies show the estrogen hormone in the birth control pills may affect the digestive system by increasing how permeable the gut membranes are. This can lead to inflammation of the digestive tract, which lowers the ability to rid the body of toxins and waste. Improper digestion of foods and toxin build-up may cause diarrhea in some people. It may even increase the risk of Crohn’s disease in some women.
The issue with diarrhea as a side-effect of birth control is that it may increase the risk of pregnancy while using birth control. Most medications are absorbed through the digestive tract. If diarrhea occurs, the birth control may move through too quickly without being fully absorbed. Levels of the hormone may drop, which increases the chances of ovulation occurring.
Birth control has a wide range of side-effects, which most go away after the body adjusts to the hormone levels. Side-effects usually calm down within the first three months of birth control use. Some side-effects like diarrhea may continue over time, and may be bothersome. If you are asking, can birth control cause diarrhea? This is one of some of the side-effects you may experience. Others include:
One of the most common side-effects of birth control is nausea. This occurs very early in treatment, but subsides as the body adjusts. This is due to increased hormone levels. In a small number of women, nausea may continue the entire time birth control is used.
The hormones in birth control mimic the hormones of pregnancy to prevent ovulation. With this comes possible vomiting quite similar to morning sickness. This is another side-effect that may go away after your body gets used to it.
During the early months, you may experience breakthrough bleeding on birth control pills. Until the levels become steady, they may go up and down each month. Some people experience two actual periods a month or intermittent spotting all month long. Remember until levels are steady there is a chance of ovulation. It is always recommended to use another method of birth control if you experience breakthrough bleeding and spotting.
Increased cramping is a possibility with birth control. Women who don’t experience cramping may begin to have cramping; women who have mild cramps with periods may begin to get more severe cramps. There can also be cramping mid-cycle on birth control. This side-effect may or may not go away with time and may need other measures to control if it becomes bothersome.
Mood swings happen with menstrual cycles, pregnancy, and can get worse on birth control. Due to the hormones that mimic pregnancy, you may notice a wide range of emotions like crying easily, laughing at every joke, or steaming anger. You may go back and forth through these emotions quickly, only this happens all month now instead of just with your period.
Your breasts may get tender and sore to the touch. They may also increase in size, or firmness. Estrogen causes extra fat tissue and fluid to be deposited in the breast area to prepare for breastfeeding. Since your body is being tricked into thinking there is a pregnancy, your breasts may begin to show early pregnancy changes. Due to the discomfort, some women may choose to have a proper bra fitting and go up a size.
Combination birth control contains both estrogen and progesterone. Increased progesterone can cause headaches. If you got headaches with your menstrual cycles before birth control, they may actually turn into migraine headaches. Talk to your doctor. They may be able to find another hormone combination that works better for you if this happens.
The same as the breast area, estrogen can cause bloating and fullness in the abdominal areas. Any weight gain and bloating on the pill is due to excess fluid being drawn into the abdominal tissues. This is another side-effect that often subsides after the first 3 months.
Can birth control cause diarrhea? Yes, it can cause diarrhea and a host of other unwanted effects. Taking the pill as directed can help to reduce adverse reactions, and the chances of becoming pregnant on the pill. Here are some helpful tips to make taking birth control a better experience: